North Carolina, 2016

Damaging Wind in North Carolina, June 29, 2016

June 29, 2016 · NWS MHX · 1 event in 1 county or zone

A few thunderstorms developed south of a weak cold front across eastern North Carolina during the evening of June 29th 2016. One of the storms became severe and produced strong winds over Pitt County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A few thunderstorms developed south of a weak cold front across eastern North Carolina during the evening of June 29th 2016. One of the storms became severe and produced strong winds over Pitt County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 29, 8:30 PM EST, 5 minutes earlier.

Area forecast discussion, Jun 29, 8:30 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
930 PM EDT WED JUN 29 2016

.SYNOPSIS...
A weak cold front will meander north and south across the area
through the weekend and into early next week with an unsettled
pattern continuing over the region.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 930 PM Wednesday...Strong/severe convection ongoing over
central NC this evening is moving/developing eastward into the
coastal plain counties. Think loss of diurnal heating will limit
it's severe potential across eastern NC but 30 kts of bulk shear
should be enough to sustain current multi-cellular activity
through the evening hours. Have increased pops slightly inland and
extended the higher precipitation chances out to 06Z. Surface
analysis indicates the surface cold front extending from the
Albemarle Sound west across the northern coastal plain. It appears
the cold pool over central NC is strong enough to push this
boundary south across the entire area overnight with a light
easterly flow developing across the area. This flow may be more
conducive to the development of widespread low clouds and patchy
fog late tonight than we thought earlier. Lows will range from
the upper 60s/lower 70s inland to the lower to middle 70s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
As of 410 PM Wednesday, most all guidance points to a more active
sea breeze on Thursday. Airmass will be moderately unstable with
LI's in the -5 to -6 range. Combination of sea breeze and weak
troughing inland should act to enhance any convective activity
during the afternoon and evening. Much of inland eastern NC is
under a Marginal Threat of severe weather Thursday afternoon and
evening with the primary threat being gusty winds with perhaps
some marginally large hail. Temperatures will be fairly uniform
with highs mid/upper 80s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 330 PM Wednesday...Unsettled weather pattern will continue
through early next week as a frontal boundary remains over Eastern
NC.

Thursday night through Monday... Broad mid-upper level trough will
persist through Friday and then becoming more zonal on Saturday.
While at the surface the frontal boundary will lift north and west
of our FA Thursday night through Saturday. Frontal boundary will
start to move slowly southward on Saturday as another cold front
approaching from the Midwest. Threat of scattered showers and
thunderstorm continues for Friday and Saturday, mainly diurnally
driven. Have increased POPs for Saturday as 12z NAM/GFS and 00z
ECMWF has the boundary moving a little quicker compared to previous
runs and stalling across Eastern NC. Due to deep moisture
convergence and high PW across, expecting heavy rain across the
area. The frontal boundary will continue to remain across the area
through Monday before washing out or moving farther across our
southern zones.

Temps are expected to be near normal with highs in the upper 80s to
around 90s inland and mid 80s coast with overnight lows in the low
to mid 70s.

Monday night through Wednesday...The latest models differs with the
next feature affecting the region. GFS has a strong shortwave moving
out from the Midwest Monday night with a low developing over the
Middle Atlantic states, while ECMWF is much weaker with the energy
and the development of the low. What is consistent is a frontal
boundary affecting the area on Wednesday. Have continued the
mentioned of scattered showers and thunderstorms for each day as PW
remain high (AOA 2 inches). Low level SW flow returns with gradual
warm up expected.

Temps are expected to be near normal with highs in the upper 80s to
around 90s inland and mid 80s coast with overnight lows in the low
to mid 70s.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
Short Term /Through 18Z Thursday/...
As of 635 PM Wednesday...Not seeing as strong of a signal in the
observations and aviation guidance to support widespread sub VFR
conditions overnight. The forecast soundings were drier in the
lower levels than last night and the NARRE and HRRR guidance was
indicating primarily VFR conditions. Will continue with previous
forecast of MVFR visibilities but will not a forecast a ceiling as
am not convinced widespread low clouds develop due to the
shallowness of forecast moisture profiles overnight. Expect VFR
conditions Thursday outside scattered afternoon showers and
thunderstorms.

Long Term /Thursday Night through Monday/...
As of 330 PM Wed...Mainly VFR conditions with scattered showers
and thunderstorms each day, mainly diurnal driven. Brief periods
of sub-VFR conditions are possible with heavier downpours.
Possible brief patchy fog and stratus each morning as low level
moisture will be high and calm/light winds.

&&

.MARINE...
Short Term /Tonight and Thursday/...
As of 930 PM Wednesday...Had to revamp the wind forecast tonight
into Thursday. The surface cold front was currently located
across the northern waters and Albemarle Sound. It now appears
that this boundary is going to driven south through all the
waters overnight with the flow become northerly later tonight
then easterly toward dawn. Sustained speeds will be 10 to 15 KT.
Thursday winds will veer to the south 10 to 15 KT. Seas, per local
NWPS/SWAN model should continue at 2-3 feet.

Long Term /Thursday Night through Monday/...
As of 330 PM Wed...Frontal boundary will remain stalled across the
region. Winds will generally be southerly, 5-15 knots through
Friday, and increasing to 10-20 knots Friday night. Seas will mainly
be 2-4 feet, but could see seas building up to 5 feet along the
outer periphery of our coastal zones late Friday into Saturday. The
front will push southward into the area Saturday and then stall
across the NC waters into early next week. Wind directions becomes
tricky Sunday and into early next week due to the placement of the
frontal boundary. Expect 5-15 knots mainly N/NE behind the front and
SW ahead of it. Expect scattered showers and thunderstorms over the
coastal waters during each afternoon.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...JME/CTC
NEAR TERM...JME/CTC
SHORT TERM...CTC
LONG TERM...BM
AVIATION...JME/BM
MARINE...JME/CTC/JBM/BM
Hazardous weather outlook, Jun 29, 3:21 AM EST, 17 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
421 AM EDT WED JUN 29 2016

NCZ029-044>047-079>081-090>095-098-103-104-300830-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
421 AM EDT WED JUN 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE THROUGH THE PERIOD. A FEW STORMS
COULD BE STRONG TO SEVERE THURSDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 29, 8:23 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
923 PM EDT WED JUN 29 2016

NCZ044-300200-
PITT-
923 PM EDT WED JUN 29 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PITT COUNTY...

AT 923 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FARMVILLE...
MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GREENVILLE...WINTERVILLE...FARMVILLE...EAST CAROLINA UNIVERSITY...PITT
GREENVILLE AIRPORT...DOWDY FICKLEN STADIUM AND SIMPSON.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3550 7748 3560 7760 3581 7738 3557 7717
TIME...MOT...LOC 0123Z 240DEG 16KT 3558 7750

DAG

The radar

The Raleigh/Durham radar (KRAX), 88 km away, was scanning. The volume nearest the first event began at 01:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pitt

When
June 29, 8:35 PM EST
Where
Pitt County, 1.38 mi N of Bellarthur
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.600, -77.520

Strong winds blew down a tree on Stantonsburg Road near Bell Arthur.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635527.